Hail, St. Joseph
- When
- August 3, 1:58 PM EST to 2:13 PM EST
- Where
- St. Joseph County, Indian Vlg
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.720, -86.220
The hail lasted for 10 to 15 minutes.
An unstable, but poorly sheared environment allowed for several rounds of showers and thunderstorms from mid afternoon on the 3rd into the overnight hours of the 4th. Isolated wind damage occurred in a few locations, mainly to older or rotten trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An unstable, but poorly sheared environment allowed for several rounds of showers and thunderstorms from mid afternoon on the 3rd into the overnight hours of the 4th. Isolated wind damage occurred in a few locations, mainly to older or rotten trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 12:40 PM EST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
140 PM EDT Thu Aug 3 2017
.SYNOPSIS...
Issued at 330 AM EDT Thu Aug 3 2017
Isolated to scattered thunderstorms are possible late this afternoon
mainly west of US 31. Otherwise a sharp cold front will drive east
across the area late tonight into early Friday morning with
scattered thunderstorms expected. Much cooler weather will arrive
Friday and persist into Saturday before temperatures moderate warmer
through next week.
&&
.SHORT TERM...(Today and tonight)
Issued at 330 AM EDT Thu Aug 3 2017
Eliminated most near term pops on account of substantial theta-e
minimum seen in 00Z raob at KILX which will advance newd across the
cwa through early aftn. Much better low level theta-e ridging will
then push into wrn areas ewd of cyclone wrapping up across the upper
midwest and in concert with upticking low level jet after 21Z. Some
evidence of a prefrontal trough feature at that time coming out of
ne IL as indicated in most CAMS guidance and will confine higher
chance pops far west late this aftn.
Otherwise ewd progression of cold frontal zone commences tonight
albeit slower versus prior model based guidance and expect much of
this will wash out/decay with ewd extent across the cwa especially
late. Will modify according to preferred blend and in light of 00Z
based mos trends.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 330 AM EDT Thu Aug 3 2017
Strong post frontal cold advection will overspread the area Fri
morning. Steepening sfc based lapse rates within residual low level
moisture plume should bubble by late morning into mid aftn with
isolated to scattered showers pending arrival/extent of entraining
dry air.
Following sfc ridging will then expand through the OH valley Sat
before breaking down in advance of next nrn plains sw disturbance
late Sun which is forecast to shear out overhead late Mon. Return
flow ahead of this system warrants holding onto low chc pops Sun
aftn into Mon. Renewed sfc ridging and dry weather expected to
prevail then through the rest of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Aug 3 2017
Isolated thunderstorms have developed in the warm sector as we
have reached convective temperature. Limited BL shear at this time
with increasing SWLY flow further west will sustain isolated
convection through the early portion of the TAF.
Instability and shear after 00Z will usher in more organized and
widespread convection...especially KSBN area. Expect to see MVFR
and isold IFR conditions across the western half of the forecast
area through the overnight. Upper level support shifts quickly
eastward overnight and the threat of convection and flight
restrictions will diminish quickly.
With the frontal/trof passage expect to see significant boundary
layer turbulence and shear. While not forecasting LLWS, this will
need to be monitored closely during the 06-12Z period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday morning through Saturday
morning for INZ003.
MI...Beach Hazards Statement from Friday morning through Saturday
morning for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 8 AM Friday to 11 AM EDT Saturday for
LMZ043-046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 537 AM EDT Thu Aug 3 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-041000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight An isolated thunderstorm is possible late this afternoon mainly west of US 31. Scattered thunderstorms are more likely this evening west of I 69 and after midnight east of I 69. An isolated strong storm with small hail and gusty winds is possible across northern Indiana this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a low chance for thunderstorms late Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-041000- La Porte-Berrien- 537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Scattered thunderstorms are expected from late this afternoon through this evening. An isolated strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous swimming conditions are expected Friday through Saturday morning along the Lake Michigan shoreline. There is a low chance for thunderstorms late Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-041000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 537 AM EDT Thu Aug 3 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected from late this afternoon through this evening. An isolated strong storm with small hail and gusty winds is possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous conditions for small craft are expected from Friday morning through Saturday morning. There is a low chance for thunderstorms late Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement National Weather Service Northern Indiana 207 PM EDT THU AUG 3 2017 INZ008-016-017-031845- Noble-Whitley-Kosciusko- 207 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOBLE... NORTHWESTERN WHITLEY AND EASTERN KOSCIUSKO COUNTIES... At 206 PM EDT, a strong thunderstorm was located over Pierceton, or near Winona Lake, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Warsaw, Winona Lake, Tri-lakes, North Webster, Pierceton, Etna, Cromwell, Larwill, Big Barbee Lake, Ridinger Lake, Merriam, Lorane, Big Lake, Irish Lake, Bear Lake, Green Center, Wilmot, James Lake, Goose Lake and Knapp Lake. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4118 8582 4143 8567 4131 8530 4110 8572 TIME...MOT...LOC 1806Z 226DEG 21KT 4120 8572 SLL
Special Weather Statement
National Weather Service Northern Indiana
215 PM EDT THU AUG 3 2017
INZ005-MIZ078-031900-
Elkhart-Cass-
215 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND CASS
COUNTIES...
At 214 PM EDT, a strong thunderstorm was located near Edwardsburg, or
near Granger, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elkhart, Simonton Lake, Cassopolis, Edwardsburg, Marcellus, Penn,
Vandalia, Dailey, La Grange, Paradise Lake, Calvin Center,
Adamsville, Juno Lake, Donnell Lake, Jones, Diamond Lake, Shavehead
Lake, Wakelee and Eagle Lake.
This includes Interstate 80 in Indiana between mile markers 88 and
93.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4207 8577 4193 8576 4167 8600 4169 8606
4176 8606 4176 8612 4207 8607
TIME...MOT...LOC 1814Z 210DEG 29KT 4176 8606
SLLSpecial Weather Statement National Weather Service Northern Indiana 230 PM EDT Thu Aug 3 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-032100- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield 230 PM EDT Thu Aug 3 2017 /130 PM CDT Thu Aug 3 2017/ ...Scattered Strong Thunderstorms This Afternoon... Scattered thunderstorms will be across the region this afternoon and early evening. Any storm may quickly and briefly intensify before diminishing. Hail to three quarters of an inch in diameter...wind gusts to 50 mph and frequent lightning will be possible with any thunderstorm. An isolated brief severe thunderstorm is possible as well with wind gusts to 60 mph. Listen for possible warnings and updated statements this afternoon. Take shelter when any thunderstorm approaches.
The Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail lasted for 10 to 15 minutes.
Emergency management officials reported a tree was blown down.
A 45 year old male, riding a moped, struck a downed tree on State Route 17, near County Road 200 North. The driver was ejected and pronounced dead at a local hospital. The time noted for this entry was when the accident happened. Thunderstorms were not occurring at the time, but had occurred on the 3rd.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Fulton | 2017-08-04 | 45 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705249, 705252, 705250, 719149.